Alert archive / Tennessee / High Wind Warnings in 2020

High Wind Warning 6, NWS Morristown, TN

April 28, 20204 counties in Tennessee

NWS Morristown, TN issued this high wind warning at Apr 28, 2020, 10:28 PM EDT for 4 counties in Tennessee. It took effect at Apr 29, 2020, 6:00 AM EDT. It was in force for 16 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 2020, 10:28 PM EDT (02:28 UTC)
In effect from
Apr 29, 2020, 6:00 AM EDT
Expired
Apr 29, 2020, 10:18 PM EDT
In force
16 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Cocke County, TN, Greene County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 31 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 8:00 AM EDTNON-TSTM WND GST 72Cove Mountain, TNNPS MESONET SITE.
Apr 29, 1:00 PM EDTNON-TSTM WND GST 53Camp Creek, TNNOAA ATDD MESONET SITE.
Apr 29, 5:31 PM EDTTSTM WND GST 522 N Alcoa, TNASOS STATION KTYS KNOXVILLE MCGHEE TYSON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.5 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2608 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

367 
WWUS74 KMRX 290228
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
1028 PM EDT Tue Apr 28 2020

TNZ041-043-072-074-291030-
/O.UPG.KMRX.WI.Y.0015.200429T1000Z-200430T0400Z/
/O.NEW.KMRX.HW.W.0006.200429T1000Z-200430T0400Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-
Including the cities of Hartford, Cedar Creek, Cades Cove, 
Elkmont, and Gatlinburg
1028 PM EDT Tue Apr 28 2020

...HIGH WIND WARNING IN EFFECT FROM 6 AM WEDNESDAY TO MIDNIGHT
EDT WEDNESDAY NIGHT...

* WHAT...South winds 25 to 40 mph with gusts up to 70 mph 
  expected.

* WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky 
  Mountains and Sevier Smoky Mountains Counties.

* WHEN...From 6 AM Wednesday to midnight EDT Wednesday night.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TNZ018-047-291030-
/O.EXA.KMRX.WI.Y.0015.200429T1000Z-200430T0400Z/
Johnson-Southeast Carter-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, and Hampton
1028 PM EDT Tue Apr 28 2020

...WIND ADVISORY IN EFFECT FROM 6 AM WEDNESDAY TO MIDNIGHT EDT
WEDNESDAY NIGHT...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Johnson and Southeast Carter Counties.

* WHEN...From 6 AM Wednesday to midnight EDT Wednesday night.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TNZ045-087-291030-
/O.CON.KMRX.WI.Y.0015.200429T1000Z-200430T0400Z/
Unicoi-Southeast Monroe-
Including the cities of Erwin, Unicoi, Limestone Cove, Citico, 
and Coker Creek
1028 PM EDT Tue Apr 28 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM WEDNESDAY TO
MIDNIGHT EDT WEDNESDAY NIGHT...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Unicoi and Southeast Monroe Counties.

* WHEN...From 6 AM Wednesday to midnight EDT Wednesday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
893 
WWUS74 KMRX 290810
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
410 AM EDT Wed Apr 29 2020

TNZ041-043-072-074-292000-
/O.CON.KMRX.HW.W.0006.200429T1000Z-200430T0400Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-
Including the cities of Hartford, Cedar Creek, Cades Cove, 
Elkmont, and Gatlinburg
410 AM EDT Wed Apr 29 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

* WHAT...South winds 25 to 40 mph with gusts up to 70 mph 
  expected.

* WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky 
  Mountains and Sevier Smoky Mountains Counties.

* WHEN...From 6 AM Wednesday to midnight EDT Wednesday night.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TNZ018-045-047-087-292000-
/O.CON.KMRX.WI.Y.0015.200429T1000Z-200430T0400Z/
Johnson-Unicoi-Southeast Carter-Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Erwin, Unicoi, 
Limestone Cove, Hampton, Citico, and Coker Creek
410 AM EDT Wed Apr 29 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Johnson and Southeast Carter Counties.

* WHEN...From 6 AM Wednesday to midnight EDT Wednesday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
064 
WWUS74 KMRX 291524
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
1124 AM EDT Wed Apr 29 2020

TNZ041-043-072-074-292330-
/O.CON.KMRX.HW.W.0006.000000T0000Z-200430T0400Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-
Including the cities of Hartford, Cedar Creek, Cades Cove, 
Elkmont, and Gatlinburg
1124 AM EDT Wed Apr 29 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

* WHAT...South winds 25 to 40 mph with gusts up to 70 mph 
  expected.

* WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky 
  Mountains and Sevier Smoky Mountains Counties.

* WHEN...Until midnight EDT Wednesday night.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TNZ018-045-047-087-292330-
/O.CON.KMRX.WI.Y.0015.000000T0000Z-200430T0400Z/
Johnson-Unicoi-Southeast Carter-Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Erwin, Unicoi, 
Limestone Cove, Hampton, Citico, and Coker Creek
1124 AM EDT Wed Apr 29 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Johnson and Southeast Carter Counties.

* WHEN...Until midnight EDT Wednesday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
236 
WWUS74 KMRX 291902
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
302 PM EDT Wed Apr 29 2020

TNZ041-043-072-074-300315-
/O.CON.KMRX.HW.W.0006.000000T0000Z-200430T0400Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-
Including the cities of Hartford, Cedar Creek, Cades Cove, 
Elkmont, and Gatlinburg
302 PM EDT Wed Apr 29 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

* WHAT...South winds 25 to 40 mph with gusts up to 70 mph 
  expected.

* WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky 
  Mountains and Sevier Smoky Mountains Counties.

* WHEN...Until midnight EDT Wednesday night.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TNZ018-045-047-087-300315-
/O.CON.KMRX.WI.Y.0015.000000T0000Z-200430T0400Z/
Johnson-Unicoi-Southeast Carter-Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Erwin, Unicoi, 
Limestone Cove, Hampton, Citico, and Coker Creek
302 PM EDT Wed Apr 29 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Johnson and Southeast Carter Counties.

* WHEN...Until midnight EDT Wednesday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
291 
WWUS74 KMRX 300218
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
1018 PM EDT Wed Apr 29 2020

TNZ041-043-072-074-300330-
/O.CAN.KMRX.HW.W.0006.000000T0000Z-200430T0400Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-
1018 PM EDT Wed Apr 29 2020

...HIGH WIND WARNING IS CANCELLED...

Winds have fallen below warning criteria, so the warning has been
canceled.

$$

TNZ018-045-047-087-300330-
/O.CAN.KMRX.WI.Y.0015.000000T0000Z-200430T0400Z/
Johnson-Unicoi-Southeast Carter-Southeast Monroe-
1018 PM EDT Wed Apr 29 2020

...WIND ADVISORY IS CANCELLED...

Winds have fallen below advisory criteria, so the warning has been
canceled.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this high wind warning went out at Apr 28, 7:34 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 28, 7:34 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
734 PM EDT Tue Apr 28 2020

.UPDATE...
FOR 00Z AVIATION.

&&

.SHORT TERM...(Tonight through Wednesday Night)...
The pattern this afternoon is highlighted by quasizonal flow
aloft with a weak H5 impulse working across the TN Valley region
along the mean flow. At the surface, high pressure has shifted
east over the Western Atlantic, which combined with developing low
pressure over the Plains is favoring improved sly waa across the
southeast CONUS. For the remainder of the afternoon, lingering
light upglide induced shra will exit to the east allowing for
scting skies and thus modest heating amidst partly cloudy skies
northward, mostly sunny southward. By tonight the overall synoptic
pattern becomes more active as a trough currently sliding through
the Northern Rockies deepens over the Plains setting up a rather
robust zone of baroclinicity across Ozarks/ArkLaTex region. With
that, convection will initiate as a cold front races east toward
the MS Valley, crossing into the lower TN Valley by sunrise
Wednesday. At that point, nocturnal destabilization should allow
for weak convection as it moves east across the Plateau and into
East TN by mid morning.

From that point forward there remains some uncertainty regarding the
ability of the atmosphere to recover from this AM convection for the
possibility of afternoon thunderstorms.  As for synoptic level setup
and upper dynamics on Wednesday, the placement of the upper jetmax
coupled with deep shear (aided by a potent 55-60kt llj) would
suggest the potential for an organized line of convection if enough
instability is present.  Thus, certainly some bust potential with
this one as everything really hinges on the aforementioned recovery
processes of the atmosphere through the late morning and early
afternoon. Looking at it from a probability standpoint, the most
likely areas to see strong/severe thunderstorms (given instability)
would be the southern Plateau/Valley where the best surface based
instability will support the possibilty of damaging winds
translating to the surface, not to mention an isolated tornado given
backed sfc flow.  Further north any instability will be more
elevated, thus supporting thunderstorms but with lower probs for
severe.  Another item of note is the abundance of saturation in the
profiles (generally everywhere), which combined with steering flow
nearly parallel to the front could present a heavy rainfall flooding
threat, especially with any cell training.  All that said,
confidence in the severe convection is low, with confidence in the
potential for isolated flash flooding being slightly higher,
therefore will note both in the HWO.  As for timing, CAMs suggest
the potential second surge of convection in the mid/late afternoon,
tapering from the west sharply into the evening, thus likely/cat
pops comply.  Lastly, the aforementioned sly llj will promote wind
gusts across the high terrain sufficient for a Wind Advisory (40-
50MPH), thus will issue one starting Wednesday morning through
midnight Wednesday night.  High temperatures on Wednesday will be
warm, at or just below normal southward given morning convection,
above normal northward into southwest VA.

CDG

.LONG TERM...(Thursday through Tuesday)...
Forecast weather basically remains unchanged during the long term
with a cool and damp start followed by weather that would be more
typical of May, over the weekend and extending into the beginning
of the work week. The slow moving upper low starts out over the
Eastern Great Lakes on 12z Thursday and moves only to New England
by 12z Friday. At least a couple relatively healthy short wave
features rotate around the low to produce widespread light rain
showers on Thursday with the deepest moisture and short wave lift
impacting mainly the northern tier of the forecast area on Friday
with precipitation becoming more confined to the higher terrain
across Southwest Virginia and extreme Northeast Tennessee later in
the day into Friday night. The remainder of the forecast utilizes
a broad brush technique with what appears to be a pleasant dry
day on Saturday with possible extension into Sunday, before an
upper trough drops southeast out of Canada through the
Northeastern U.S. pushing a cold front into the Southern
Appalachian region Sunday night into Monday. There may be a bit of
a break in the active weather later in the day Monday into the
daytime hours Tuesday, before another upper trough and associated
surface frontal wave build back into the forecast area to complete
the extended. Because temperatures finally appear to be headed
into the 70s and 80s over the weekend through the end of the
forecast period, convection appears to be the more likely form of
precipitation Sunday through Tuesday.

&&

.AVIATION...
00Z TAF DISCUSSION.

VFR conditions continue tonight as clouds increase from the SW
ahead of the next cold front and precipitation. Showers and
thunderstorms are expected to increase in coverage during the day
on Wednesday with conditions deteriorating to MVFR at CHA first,
and then TYS, and TRI by the end of the period. Downslope flow
along the mountains should help keep TRI VFR for most of the
period. Tempo IFR cigs and vis may be possible at CHA and TYS as a
line of showers and thunderstorms moves west to east across the
area on Wednesday afternoon. It will also be windy at all TAF
sites on Wednesday with 20 to 30 kt gusts from 190-230 deg.

JB

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             59  69  50  64  47 /  20  90  60  30  10
Knoxville McGhee Tyson Airport, TN  59  72  51  61  47 /  10  90  80  60  30
Oak Ridge, TN                       58  71  49  61  46 /  10  90  80  70  30
Tri Cities Airport, TN              55  74  49  61  45 /  10  70  90  70  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory from 6 AM Wednesday to midnight EDT Wednesday
     night for Blount Smoky Mountains-Cocke Smoky Mountains-
     Sevier Smoky Mountains-Southeast Greene-Southeast Monroe-
     Unicoi.

VA...NONE.
&&
Hazardous weather outlook, Apr 28, 3:03 PM EDT, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
303 PM EDT Tue Apr 28 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-291915-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
303 PM EDT Tue Apr 28 2020 /203 PM CDT Tue Apr 28 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A strong cold front will move through on Wednesday. Widespread
severe storms are not expected, however a few strong to severe
storms could occur Wednesday afternoon. This would be mainly south
of Interstate 40 with damaging winds being the main hazards,
although an isolated tornado cannot be ruled out. Additionally,
training of storms combined with moderate to heavy rainfall at
times could result in isolated flash flooding. A Wind Advisory has
also been issued for portions of the East Tennessee mountains for
Wednesday morning through Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

CDG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 9:12 AM EDTRiver Flood WatchMRXCocke18 min
Apr 29, 9:30 AM EDTRiver Flood WarningMRXCocke35 hr
Apr 29, 2:29 PM EDTSpecial Weather StatementMRXBledsoe, Marion, Sequatchie46 min
Apr 29, 2:53 PM EDTSpecial Weather StatementMRXScott52 min
Apr 29, 3:18 PM EDTSpecial Weather StatementMRXBledsoe, Hamilton, Marion, Sequatchie42 min
Apr 29, 3:43 PM EDTSpecial Weather StatementMRXCampbell, Scott62 min
Apr 29, 3:55 PM EDTSpecial Weather StatementMRXBradley, Hamilton, Meigs, Rhea50 min
Apr 29, 4:57 PM EDTSpecial Weather StatementMRXAnderson, Claiborne, Knox, Loudon, Union48 min
Apr 29, 5:12 PM EDTSpecial Weather StatementMRXPolk48 min
Apr 29, 5:38 PM EDTSpecial Weather StatementMRXGrainger, Hamblen52 min
Apr 29, 5:45 PM EDTSpecial Weather StatementMRXBlount, Jefferson, Sevier45 min
Apr 29, 6:24 PM EDTSpecial Weather StatementMRXCocke, Greene66 min
Apr 29, 6:32 PM EDTAreal Flood AdvisoryMRXCarter, Johnson, Sullivan, Unicoi, Washington4 hr
Apr 29, 7:16 PM EDTSpecial Weather StatementMRXCarter, Johnson, Sullivan, Unicoi, Washington74 min

Nearby

High Wind Warnings in Tennessee, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.